Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
CWD Answers Archives

Review the entire archive according to the date it was posted.

CWD_Answers_Icon
July 3, 2000

Aches and Pains, Meal Planning, Food and Diet

advertisement
Question from Wisconsin, USA:

My 6 year old son was diagnosed with Type 1 this past year. We have of course been battling all the highs and lows since then, but my concern right now is the stomach aches and headaches he has been complaining of lately. They occur when his blood sugars are higher, but not off the charts high. He almost never has ketones with them, and they seem to linger through the next few days. The pain is severe enough to wake him up at night and cause him to feel like vomiting. I have been reading up on aspartame and its effects on the stomach, and most of the diet or sugar-free products we give him contain this. Is it possible this is hurting him? What is aspartame and why is it in everything dietetic?

Answer:

From: DTeam Staff

Aspartame (or NutraSweet) is an artificial sweetener used in many “sugar-free” products. Aspartame has recently been linked to a particular type of headache called “dietary migraine”. In addition, there are many of causes of headache and stomach ache in children — not just aspartame. Headaches that begin in the night can at rare times be secondary to more serious illness and need to be discussed with your pediatrician.

MSB
Additional comments from Jeff Hitchcock, The Editor:

See Aspartame as a dietary trigger of headache and Why do some dietary migraine patients claim they get headaches from placebos?
JSH